Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 19, 2021Kane County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 19, 2021, 9:39 AM MDT for Kane County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 9:39 AM MDT (15:39 UTC)
Expired
Aug 19, 2021, 10:15 AM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Hail
0.88 in
Wind
50

County Kane County, UT

The radar

The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS85 KSLC 191539
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
939 AM MDT Thu Aug 19 2021
 
UTZ128-191615-
South Central Utah UT-
939 AM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Kane
County through 1015 AM MDT...

At 939 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Big Water, or 30 miles south of Escalante, moving east
at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

This storm will remain over mainly rural areas of northeastern Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3722 11171 3740 11176 3755 11117 3728 11110
TIME...MOT...LOC 1539Z 257DEG 38KT 3733 11165 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:18 AM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 4:18 AM MDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
418 AM MDT Thu Aug 19 2021

.SYNOPSIS...A slow moving upper level system will continue to
impact the area with a potential for strong thunderstorms and
heavy rainfall continuing through the overnight hours, primarily
across southern and central Utah. Expect cooler temperatures to
prevail through tomorrow, with drier and warmer conditions
expected by Friday.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...Upper level cold trough has
become negatively tilted across the Great Basin overnight which will
create an area of upper level diffluence across northern Utah and
Uinta County Wyoming early this morning. As the trough moves east
today, the cold core itself will move across northern Utah to
continue the unsettled weather through much of the day. Well below
normal temperatures will prevail across this area with readings
about 25 degrees below normal.

Farther south, the trough axis continues to swing east northeast
across central and southern Utah. A band of heavy rain showers and
thunderstorms associated with the leading edge of this axis will
push into eastern portions of the CWA this morning, followed by
the cold core aloft which will continue the unsettled weather into
this afternoon from just south of I-70 northward. Have elected to
allow the Flash Flood Watch to expire at 6am across eastern and
southeastern portions of the CWA as lowering PWs will move into
this area by mid morning and the individual cells are moving at a
reasonable speed to keep most threats of flash flooding to a
minima. Breezy conditions are expected across the southern tier of
Utah today as the jet aloft swings overhead. The 700mb winds are
forecast to be 30kts, so with at least partly cloudy skies
returning today, good mixing should bring these winds down to the
surface. Temperatures across central Utah will be 15-20 degrees
below normal and across southern Utah 10-15 degrees below normal
today.

The storm finally exits the region overnight with lingering
showers over the eastern portions and Uinta County Wyoming beyond
midnight, while western areas should have showers ending by
midnight.

A ridge will build in quickly for Friday but temperatures will
remain generally 10-15 degrees below normal despite mostly sunny
skies.

Another trough will dig into the Pacific NW early Saturday and
into the northern Great Basin by Saturday night. This trough is
not as cold nor does it have the moisture to work with as this
previous trough. Therefore, looking for scattered showers to
develop Saturday afternoon mainly from west central Utah
northward, although the southern mountains could have stray
showers, while the east and southern valleys remain dry. Rain
will be likely across northern Utah from I-80 northward as well as
across southwest Wyoming by Saturday night. temperatures on
Saturday ahead of this trough should warm to within 5 degrees
below normal across the south and within about 10 degrees below
normal in the north.

.LONG TERM (AFTER 12Z Sunday)...The trough that's expected to
move through later Saturday will depart Sunday. Isolated to
scattered showers are expected in Uinta County and northeast Utah
early in the day, but conditions will be quickly drying. Flow will
become zonal to southwest, as the region will be located between a
building ridge to the southeast and another trough to the northwest.

Ensembles have strong agreement in the trough moving east along the
Canadian border with little or no impacts locally. The ridge is
likely to be positioned in the southeast Sunday, but work west
gradually through the week. All guidance is relatively similar, with
slight differences in location through the week. Winds are expected
to stay southwest, which will keep conditions largely dry and not
pump in monsoonal moisture.

Temperatures will already be back near average Monday and increase
slightly for most places going through the week.

&&

.AVIATION...KSLC...Scattered rain showers with isolated
thunderstorms are likely into the evening. Visibility will be
lowered from wildfire smoke along with any heavier rain showers or
thunderstorms near KSLC, resulting in MVFR conditions much of the
day. Gusty and erratic winds are possible with nearby showers or
thunderstorms. Southeast winds will transition to northwest around
17Z. Rain chances will drop off after 03Z, with smoke concentrations
expected to decrease. That will allow for visibility to increase
into VFR range.

REST OF UTAH AND SOUTHWEST WYOMING...Scattered rain showers with
isolated thunderstorms are likely through southwest Wyoming and
northern Utah. Gusty and erratic winds are possible with nearby
showers. Precipitation chances are lower in the south, but isolated
rain showers and thunderstorms are likely. Visibility will be
lowered from wildfire smoke along with heavier nearby rain showers
or thunderstorms, resulting in MVFR conditions. Rain chances will
drop off after 03Z for most of the region, but could last until
around 06Z in southwest Wyoming and far northern Utah. Wildfire
smoke concentrations are expected to decrease, with VFR conditions
later Thursday.

&&

.FIRE WEATHER...The unusually cold and wet storm system will
continue to churn across Utah today with numerous showers and
scattered thunderstorms across the eastern 2/3 of Utah. Even the
northwest portion of Utah will receive some rain today as the cold
pool aloft tracks across this portion of the state bringing a
threat of showers and thunderstorms. Elevated RH values due to the
cooler than average temperatures will remain in place today but
begin to come down Friday as a temporary ridge moves in behind
the exiting storm. Another trough will impact northern Utah
Saturday into Sunday, bringing another chance for rain, while the
southern half of the state will remain dry. A ridge will begin to
build over the Great Basin next week resulting in warmer and drier
weather.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 6 AM MDT early this morning for UTZ111-
     113-117-120>131.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 19, 4:39 AM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
439 AM MDT Thu Aug 19 2021

UTZ101>131-WYZ021-201200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
439 AM MDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Numerous showers and scattered thunderstorms will occur over
mainly northern and eastern Utah today, while stray showers occur
elsewhere. Flash flooding is possible across the east. Elevations
above around 10,000 feet may see a changeover to snow for a time
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry Friday, but then central and northern Utah will have
showers and thunderstorms Saturday and Saturday night. A ridge
will bring a warming trend back to the region later Sunday through
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 19, 3:50 AM MDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
350 AM MDT Thu Aug 19 2021

UTZ125-128-130-131-191015-
South Central Utah UT-Western Canyonlands UT-Southern Mountains UT-
Glen Canyon Recreation Area/Lake Powell UT-
350 AM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions Lake Powell through 415
AM MDT...

At 348 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Hite Marina to near Bullfrog
in the Glen Canyon National Recreation Area. Movement was northeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail along with
         torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Halls Crossing, Bullfrog, Glen Canyon National Recreation Area,
Ticaboo and Hite Marina.

This storm will be capable of producing strong gusty winds on Lake
Powell. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.

This includes the following highways...
 Utah Route 95 between mile markers 24 and 53.
 Utah Route 276 between mile markers 0 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3811 10997 3808 11005 3806 11000 3798 11005
      3799 11011 3794 11018 3786 11018 3785 11034
      3767 11038 3767 11044 3761 11053 3747 11054
      3733 11102 3810 11057 3822 10992
TIME...MOT...LOC 0948Z 241DEG 31KT 3806 11042 3742 11083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LC
Local storm report, Aug 19, 5:16 AM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      2 NNE SPRINGDALE        37.21N 112.99W
08/19/2021                   WASHINGTON         UT   OTHER FEDERAL

            THE RIVER GAGE ON THE NORTH FORK OF THE VIRGIN RIVER NEAR
            SPRINGDALE HAD A SHARP RISE AND PEAKED AT 1690 CFS. THIS
            CORRESPONDS TO A RISE OF OVER 3 FEET.

&&

LC
Local storm report, Aug 19, 6:23 AM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
623 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLASH FLOOD      2 N GLENDALE            37.36N 112.60W
08/19/2021                   KANE               UT   OTHER FEDERAL

            RIVER GAGE ON THE EAST FORK OF THE VIRGIN RIVER NEAR
            GLENDALE ROSE TO 544 CFS, WHICH CORRESPONDS TO A 3 FOOT
            RISE.

&&

LC
Local storm report, Aug 19, 6:45 AM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      3 E ROCKVILLE           37.15N 113.00W
08/19/2021                   WASHINGTON         UT   OTHER FEDERAL

            THE RIVER GAGE AT THE EAST FORK OF THE VIRGIN RIVER NEAR
            SPRINGDALE ROSE TO 1970 CFS, WHICH CORRESPONDS TO A 5
            FOOT RISE.

&&

LC
Special weather statement, Aug 19, 9:39 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
939 AM MDT Thu Aug 19 2021

UTZ128-191615-
South Central Utah UT-
939 AM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Kane
County through 1015 AM MDT...

At 939 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Big Water, or 30 miles south of Escalante, moving east
at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 11171 3740 11176 3755 11117 3728 11110
TIME...MOT...LOC 1539Z 257DEG 38KT 3733 11165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:43 PM MDTFlash Flood Warning Considerable damage threatSLCKane4 hr
Aug 18, 8:01 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 18, 8:46 PM MDTSpecial Weather StatementSLCIron44 min
Aug 18, 9:39 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Aug 18, 9:48 PM MDTAreal Flood AdvisorySLCIron5 min
Aug 18, 9:53 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 10:07 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 11:11 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr
Aug 19, 1:43 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 2:03 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan6 hr
Aug 19, 2:31 AM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 19, 3:50 AM MDTSpecial Weather StatementSLC25 min
Aug 19, 10:16 AM MDTRiver Flood WarningSLCDuchesne4 hr
Aug 19, 10:54 AM MDTSpecial Weather StatementSLCJuab51 min
Aug 19, 11:15 AM MDTAreal Flood AdvisorySLCMillard2 hr
Aug 19, 11:42 AM MDTSpecial Weather StatementSLCSanpete48 min
Aug 19, 12:29 PM MDTSpecial Weather StatementSLCSanpete46 min
Aug 19, 12:49 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 1:04 PM MDTSpecial Weather StatementSLCUtah56 min
Aug 19, 1:25 PM MDTSpecial Weather StatementSLCCarbon50 min
Aug 19, 2:12 PM MDTSpecial Weather StatementSLCCarbon, Duchesne63 min
Aug 19, 2:59 PM MDTSpecial Weather StatementSLCDuchesne61 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.